Hail, Brule
- When
- June 21, 9:12 AM CST
- Where
- Brule County, 8 mi N of Kimball
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.866, -98.950
Thunderstorms produced large hail, some very large, along with damaging winds during the late morning and into the start of the afternoon of June 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, some very large, along with damaging winds during the late morning and into the start of the afternoon of June 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 2:35 AM CST, 6 hours 37 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 AM CDT THU JUN 21 2007 .DISCUSSION... ANOTHER VERY WARM DAY ACROSS THE AREA...AS UPPER RIDGE REMAINS IN PLACE OVER THE NORTHERN PLAINS. HOWEVER...NOT CONFIDENT WITH TEMPERATURES IN THE NORTHEAST OR WITH CHANCES FOR PRECIPITATION. THETAE RIDGE PARKED OVER THAT AREA ATTM...WITH ISOLATED CONVECTION ONGOING. GFS AND NAM HAVE DIFFERENT IDEAS WITH THE EVOLUTION OF THETAE RIDGE. NAM BUILDS RIDGE NORTH DURING THE MORNING HOURS...MEANING TEMPERATURES INTO THE UPPER 80S TO LOW 90S AND VIRTUALLY NO CHANCE FOR PRECIPITATION...WHILE THE GFS HOLD THERMAL BOUNDARY IN PLACE...WHICH WOULD MEAN A CHANCE OF THUNDERSTORMS THROUGH THE DAY ACROSS SOUTHWEST MINNESOTA AND PORTIONS OF THE NRN CWA IN SD...WITH TEMPERATURES ONLY REACHING THE THE LOWER 80S. PREFER THE NAM...BUT WILL KEEP AN EYE ON THE CONVECTION THE NEXT FEW HOURS. ALSO...THERE IS AN AREA OF CONVECTION ALREADY DEVELOPING OVER NW SD AND SW ND...WHICH COULD MAKE IT INTO THE NW CWA BY LATE MORNING. LOOKS LIKE A MUCH BETTER CHANCE FOR THUNDERSTORMS THIS EVENING AND INTO THE OVERNIGHT HOURS. MORE CONFIDENT IN THUNDERSTORM DEVELOPMENT THAN THE PREVIOUS DAY...AS A MUCH STRONGER S/WV OVER MT WILL BEGIN TO MOVE ESE INTO WRN SD LATER THIS AFTERNOON. THERE WILL BE TWO LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND INTO THE EVENING. ONE ALONG THERMAL BNDRY ACROSS THE ND SD BORDER...THE OTHER INTO WRN SD WITH APPROACHING S/WV TROUGH. STORMS...LIKELY EVOLVING INTO AN MCS...WILL MOVE ESE OUT OF WRN SD INTO CNTRL SD EARLY THIS EVENING...AND EVENTUALLY INTO NW IA BY LATE THIS EVENING. MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. ALSO OF NOTE...CAN NOT COMPLETELY RULE OUT AN ISOLATED STORM DEVELOPING IN S CNTRL SD LATE THIS AFTERNOON BUT CAP SHOULD HOLD PROVIDED 10-14 DEG C H7 TEMPERATURES. IF DISCRETE SUPERCELLS CAN DEVELOP OVER S CNTRL SD THIS AFTERNOON...VERY LARGE HAIL WOULD BE POSSIBLE...AS WELL AS...ISOLATED TORNADOES. ON FRIDAY...S/WV TROUGH WILL PROVIDE A COOLER POCKET OF AIR OVERHEAD...WHICH WILL ONCE AGAIN GIVE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS...HOWEVER THE SEVERE THREAT WILL BE MUCH LESS. WITH MORE PERSISTANT CLOUD COVER AND A BETTER CHANCE FOR PRECIPITATION... WENT COOLER IN THE EAST...KEPT HIGH IN THE UPPER 70S. INTO THE WEEKEND...UPPER RIDGE WILL REBUILD NORTH FOLLOWING THE PASSAGE OF THE S/WV TROUGH. THIS MEANS CHANCES FOR PRECIPITATION WILL BE VERY LOW...TEMPERATURES WILL BE VERY WARM...AND HUMIDITY WILL BE HIGH. ALSO...IT WILL BE BREEZY LATE THIS WEEKEND THROUGH EARLY NEXT WEEK. && .AVIATION... VFR WILL PREDOMINATE UNTIL SCT STG TSTMS WITH LCL IFR CX ARE EXPCD TO DVLP MAINLY NORTH OF I90 AFT 18Z...SPRDG SEWD OVR MOST OF AREA AFT 00Z. ISOLD TSTMS ARE ALSO PSBL UNTIL 18Z MAINLY ALG AND NORTH OF A HON TO BKX TO MWM LINE. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL/RYRHOLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 509 AM CDT THU JUN 21 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 509 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN AND WESTERN SOUTH DAKOTA THIS AFTERNOON. STORMS WILL LIKELY MOVE INTO SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA DURING THE EVENING HOURS AND EVENTUALLY INTO NORTHWEST IOWA AROUND MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The Sioux Falls radar (KFSD), 181 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Very large hail covered the ground in a few places. The hail broke windshields on and dented several vehicles, damaged the roofs, siding, and windows of homes and other buildings. The damage was scattered in nature due to the lightly populated area over which the hail fell. The hail also caused crop damage. Some crops along a half mile wide strip were heavily damaged, although some of the hail fell over rangeland which did not suffer much damage. The damage amount to property and crops was not known.
Very large hail caused heavy damage to vehicles and buildings. Windows were broken on both vehicles and buildings, including homes. Siding and other roof damage was reported. Vehicles were severely dented. Most of the property damage was reported in the town of White lake. The hail also stripped leaves from trees and damaged crops. The amount of property and crop damage was not known.
Thunderstorm winds caused tree damage, including several trees blown down. The largest tree blown down was 2 1/2 feet in diameter.
Thunderstorm winds caused tree damage, including several trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44049, 44050, 44051, 44601, 44603, 44605, 44608, 44615, 44617, 44619, 44620.